advertisement

Home » Psych Central Professional » Atypical Antipsychotics and the Elderly


Atypical Antipsychotics and the Elderly

Atypical Antipsychotics and the ElderlyThe U.S. Food and Drug Administration (FDA) has ordered manufacturers of atypical – or second-generation- antipsychotic medications – to add a new black-box warning to the drugs’ labels telling prescribers and patients that the drugs are associated with an increased risk of death when used to treat psychosis and behavioral problems in elderly patients with dementia.

While none of the newer antipsychotic medications are approved in the U.S. to treat behavioral disturbances associated with dementia, several are approved for that use in Canada and in some European markets. In the U.S., widespread off-label use has been increasing over the last five years. As a result, use of the drugs in the elderly has been widely studied by manufacturers who readily acknowledge that the popular medications are commonly prescribed to older patients – particularly those with Alzheimer’s disease – who exhibit aggressive or agitated behaviors.

The FDA based the new warnings on an agency review of placebo-controlled trials involving the use of four of the drugs in elderly patients with dementia-related behavioral problems. That review discovered increases in the rate of death in patients taking the medications, compared with patients taking placebo. Fifteen of the 17 trials reviewed showed increased death rates associated with olanzapine (Lilly’s Zyprexa), aripiprazole (BMS/Otsuka’s Abilify), risperidone (Janssen’s Risperdal), and quetiapine (AstraZeneca’s Seroquel).

Neither clozapine (Novartis’ Clozaril) nor ziprasidone (Pfizer’s Geodon) has been studied in elderly populations; however, the FDA mandated that they, too, carry the new warning: “The agency has concluded that the effect is probably related to the common pharmacologic effects of all atypical medications, including those that have not been systematically studied in the dementia population.”

In addition to the six antipsychotics, the olanzapine/ fluoxetine combination (Lilly’s Symbyax) will carry the new black-box warning. The agency also said it may require the older, typical antipsychotic medications to carry similar warning language “because the limited data available suggest a similar increase in mortality for these drugs.” However, the agency’s review of data on the older drugs has yet to be completed.

The studies the FDA reviewed included 5,106 patients, and demonstrated “an approximately 1.6- to 1.7-fold increase in mortality in these [combined] studies.” The studies averaged 10 weeks in duration. The rate of death in drug-treated patients was about 4.5 percent, compared with a rate of 2.6 percent in patients taking placebo. Specific causes of deaths were most commonly cardiac-related (including heart failure or sudden death) or from infections (mostly respiratory, including pneumonia).

While the newly required warning will appear in a black box, the message itself isn’t entirely new. Olanzapine and risperidone labels have included information about increased risk of death in elderly patients for over a year.

Even though the newer drugs have been widely marketed as safer than older antipsychotics, use of the second-generation antipsychotics is hardly benign. Clozapine’s association with agranulocytosis is well documented, though rare. Risperidone, olanzapine and aripiprazole each carry warnings about a possible increase in the risk of cerebrovascular events, including stroke, and an increased risk of death from stroke. Ziprasidone carries a long-debated warning regarding the drug’s propensity to prolong the heart’s QT interval, potentially leading to an increased risk of fatal cardiac arrhythmias. However, no cases have been documented in the drug’s nearly five year marketing history and Pfizer has asked the FDA for approval to remove that warning.

Perhaps the most studied – and most widely publicized – adverse effect of the newer generation antipsychotics is their association with hyperglycemia, including documented cases of ketoacidosis, coma, and death. The FDA required manufacturers to add a boldface warning regarding metabolic complications to the labels of all six drugs in 2003.

With respect to the latest warnings, FDA officials acknowledged that at this time it is not possible to determine if the increased rates of death seen in the clinical trials is causally linked to the medications. While an association exists, the FDA said, more study is clearly needed.

Atypical Antipsychotics and the Elderly

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print 8/2005 in Volume:Issue 3:8.


The Carlat Psychiatry Report

 

APA Reference
Psychiatry Report, T. (2013). Atypical Antipsychotics and the Elderly. Psych Central. Retrieved on December 10, 2018, from https://pro.psychcentral.com/atypical-antipsychotics-and-the-elderly/

 

Scientifically Reviewed
Last updated: 3 Aug 2013
Last reviewed: By John M. Grohol, Psy.D. on 3 Aug 2013
Published on PsychCentral.com. All rights reserved.